What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 4, 1:55 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 4, 1:55 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
255 PM EDT Mon Sep 4 2017
.Discussion...
Gusty southwest wind continues to advect warm airmass into region
under abundant sunshine. While surface dewpoints...in the 55-60F
range...remain subdued so far, mid 60 readings are funneling into
far southwest lower Michigan and will make inroads into the forecast
area by late afternoon. So, with temperatures climbing into the
lower to mid 60s and dewpoints pushing 65, anticipated surface based
CAPE values into the 1500-2000 J/kg area (with MLCAPES roughly the
same, at least per NAM12). Special 18z sounding in support of
Hurricane Irma track forecasting will lend itself to further define
these parameters leading into this thunderstorm event.
Initial convective activity will actually occur over northern half
of the forecast area during the mid/late afternoon as elevated front
and ongoing showers/storms shifts east/southeast through area along
and north of I-69 or so. While there is some risk of hail with this
activity, do not expect widespread severe weather with this lead
elevated batch of storms. Thereafter, forcing closer to the surface
increases and impinges on building low level instability and the
main severe threat begins.
SPC's discussion early this afternoon does a nice job highlighting
the most likely scenario as shortwave trough and associated cold
front force this increasingly unstable airmass in the 20z-22z time
frame. At the same time, wind speeds in the 5-10 kft area increase
to 40-50 knots.
With all of these parameters coming together late this afternoon,
expect a rather rapid initiation and expansion of thunderstorms in
the 20z-22z window with activity then dropping to the south and
clearing all/most of the area by 00z-01z. The main hazard with these
storms will be severe damaging winds to at least 60 mph and possibly
70 mph within the strongest storms as a rather solid line of storms
evolves over far southern portions of the forecast area.
With storm motion from west to east at 30-35 mph, effective inflow
within broad area of gusty southwest ambient flow may support some
initial supercell structures while activity remain somewhat discrete
for an hour or two. So, while the main concern is the risk of fairly
widespread damaging straight line winds in the enhanced severe storm
risk (south of the I-94 corridor), a tornado cannot be ruled out on
the outset of this event.
The passage of this cold front, and a sharp deepening of the upper
trough over the eastern CONUS, will lead to another substantial cool
down (which hold pretty much for the remainder of the week). So,
expect 60s to lower 70s for high temperatures on Tuesday and 60s on
Wednesday. The amplified thermal trough in the mid-levels along with
embedded short-waves will not only bring cooler than average
temperatures to Michigan throughout Thursday and Friday, but will
bring the chance to see on-and-off rain showers heading into the
weekend.
Exemplified nicely in the 850 mb temperature guidance, with
temperatures averaging 3-4 degrees Celsius, this onset of cooler air
will keep daytime highs capped in the low to mid 60s with lows
dipping down into the 40s. A surface high pressure and ridging aloft
will then move in by the weekend, allowing temperatures to slowly
build back into the lower 70s for a high by Sunday. Despite the
cooler than normal temperatures heading into the weekend, high
pressure is expected to bring calm to light winds and plenty of
sunshine to the area heading into the early part of next week.
&&
.MARINE...
A line of strong to severe thunderstorms expected late this
afternoon as a cold front drops south through the Central Great
Lakes. Winds will shift to the northwest from north to south,
becoming northwest over Lake Erie early this evening. Winds over the
open waters of Lake Huron still look to reside in the 15 to 25 knot
range overnight. Although northwest winds will weaken slightly for
mid week period, much cooler air will filter into the region,
bringing the possibility of waterspouts and showers.
&&
.HYDROLOGY...
A line of strong to severe thunderstorms are expected to develop
late this afternoon as a cold front drops south and clears the State
early this evening. Heavy rainfall will occur with the stronger
thunderstorms, but the progressive nature of the front is expected
to limit the totals. Even so, area rainfall totals of 0.25 to 0.50
inch are likely, with locally higher amounts of 1 inch or greater
possible, which could lead to minor flooding of prone areas in the
urban locations.
&&
.PREV DISCUSSION...
Issued at 100 PM EDT Mon Sep 4 2017
AVIATION...
Strong southwest winds early this afternoon, gusting up to 30 knots,
ahead of a strong cold front. This front is expected to trigger a
line of showers and strong to severe thunderstorms as it drops south
through the late afternoon and clears the state around 00z. A short
period of post frontal MVFR Ceilings possible, but good drying
indicated behind the front is expected to lead to mostly clear skies
late this evening into overnight hours. However, Upper level
trough/cold pool arriving toward sunrise may be able to trigger
scattered showers, especially northern taf sites, where prob30 was
introduced.
For DTW...Inherited timing of thunderstorms, 22-00Z still looks good
as front clears shortly after 00z. These storms may be severe,
producing wind gusts of 50 knots. Could be abrupt drying/clearing
just after 00z, and confidence in high MVFR/Low VFR ceilings during
the evening is not high.
//DTW THRESHOLD PROBABILITIES...
* High for thunderstorms between 22-00z.
* Medium confidence in ceilings aob 5000 feet late this afternoon
and into early this evening, and then again late tomorrow morning
into the afternoon.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 10 PM EDT this evening for MIZ049-054-
055-083.
Lake Huron...Small Craft Advisory until 8 PM EDT this evening for LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory until 8 PM EDT this evening for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT this evening for LEZ444.
&&
DISCUSSION...DG
MARINE.......SF
HYDROLOGY....SF
AVIATION.....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Sep 4, 3:50 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
450 PM EDT Mon Sep 4 2017
MIZ069-070-075-076-082-083-050900-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
450 PM EDT Mon Sep 4 2017
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Tonight
A beach hazards statement for hazardous swimming conditions is in
effect for Monroe County.
Thunderstorms are likely early this evening. There is an enhanced
risk that these storms will be severe. The primary threat will be
wind gusts to 60 mph with potential for isolated gusts to 70 mph
between 4 PM and 9 PM local time. Storm motion will be east at 45
mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Dispatchers...Please notify your emergency managers immediately.
Spotter activation will be needed early this evening.
MIZ047>049-053>055-060>062-068-050900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
Livingston-
450 PM EDT Mon Sep 4 2017
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Tonight
A beach hazards statement for hazardous swimming conditions is in
effect for Tuscola...Huron...and Sanilac counties.
Thunderstorms are likely early this evening. While the risk of severe
weather is small, expect some storms to produce wind gusts to 45 mph
and hail to one half an inch in diameter. Storm motion will be east
at 45 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-MIZ063-050900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
St. Clair-
450 PM EDT Mon Sep 4 2017
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron, Lake St Clair and southeast Michigan.
.DAY ONE...Tonight
A beach hazards statement for hazardous swimming conditions is in
effect for Tuscola...Huron...and Sanilac counties.
Thunderstorms are likely early this evening. There is a slight risk
that these storms will be severe...mainly from far southern Lake
Huron to western Lake Erie. The primary threat will be damaging wind
gusts to 50 knots. Storm motion will be east at 40 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Dispatchers...Please notify your emergency managers immediately.
Spotter activation will be needed early this evening.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
DG
In the hours before
Special weather statement, Sep 4, 4:10 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
510 PM EDT MON SEP 4 2017
MIZ068-069-075-042145-
Livingston MI-Oakland MI-Washtenaw MI-
510 PM EDT MON SEP 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OAKLAND...SOUTHEASTERN
LIVINGSTON AND WASHTENAW COUNTIES UNTIL 545 PM EDT...
At 510 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Hartland to near Chelsea to near Jonesville.
Movement was east at 60 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Hartland, Brighton and Chelsea around 515 PM EDT.
Milford and Dexter around 520 PM EDT.
Ann Arbor and Hamburg around 525 PM EDT.
Dixboro, Whitmore Lake and West Bloomfield around 530 PM EDT.
Pontiac, South Lyon and Salem around 535 PM EDT.
Northville around 540 PM EDT.
Livonia, Novi, Manchester and Canton around 545 PM EDT.
Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Orchard Lake, Hudson Mills Metropark, Commerce,
Delhi Mills, Pleasant Lake, Pinckney State Recreation Area and Auburn
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
southeastern Michigan.
LAT...LON 4231 8413 4265 8378 4278 8310 4244 8334
4243 8355 4225 8354 4208 8403 4208 8413
TIME...MOT...LOC 2110Z 258DEG 52KT 4261 8377 4232 8407 4202 8470
MannSpecial weather statement, Sep 4, 4:36 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
536 PM EDT MON SEP 4 2017
MIZ082-042200-
Lenawee MI-
536 PM EDT MON SEP 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR LENAWEE COUNTY UNTIL 600 PM
EDT...
At 536 PM EDT, Doppler radar indicated a strong thunderstorm near
Addison, or 9 miles east of Hillsdale, moving east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Hudson, Addison and Cement City around 545 PM EDT.
Clayton around 555 PM EDT.
Adrian and Onsted around 600 PM EDT.
Other locations impacted by this storm include Manitou Beach-Devils
Lake, Rome Center, Macon, Springville, Cambridge Junction, Ridgeway,
Palmyra, Tipton, Holloway and Rollin.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
southeastern Michigan.
LAT...LON 4207 8436 4207 8407 4208 8378 4194 8377
4185 8377 4183 8436
TIME...MOT...LOC 2136Z 269DEG 33KT 4196 8446
MannLocal storm report, Sep 4, 4:38 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
538 PM EDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 5 ESE PINCKNEY 42.42N 83.85W
09/04/2017 E1.00 INCH WASHTENAW MI PUBLIC
&&
AMLocal storm report, Sep 4, 4:54 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
554 PM EDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 ENE WHITMORE LAKE 42.44N 83.71W
09/04/2017 E1.00 INCH LIVINGSTON MI PUBLIC
&&
AMSpecial weather statement, Sep 4, 4:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
554 PM EDT MON SEP 4 2017
MIZ063-069-070-076-042230-
Macomb MI-Oakland MI-St. Clair MI-Wayne MI-
554 PM EDT MON SEP 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...SOUTHEASTERN OAKLAND...
MACOMB AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 630 PM EDT...
At 554 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Richmond to near Royal Oak to near Ann
Arbor. Movement was east at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Warren, New Baltimore, Richmond and Memphis around 600 PM EDT.
Grosse Pointe, Canton and Marine City around 610 PM EDT.
St. Clair Shores, Romulus, Mount Clemens, St. Clair and Marysville
around 615 PM EDT.
Taylor around 620 PM EDT.
Dearborn around 625 PM EDT.
Algonac, Downtown Detroit, Detroit and Harsens Island around 630
PM EDT.
Other locations impacted by these storms include Anchorville,
Franklin, Keego Harbor, Melvindale, Shelby Township, Ray Center,
Utica, Auburn Hills, Harper Woods and Pleasant Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
southeastern Michigan.
LAT...LON 4281 8248 4276 8247 4263 8251 4255 8259
4256 8264 4250 8270 4254 8276 4254 8281
4244 8283 4236 8288 4232 8306 4224 8313
4221 8354 4243 8355 4259 8346 4290 8276
4292 8246
TIME...MOT...LOC 2154Z 261DEG 47KT 4278 8282 4248 8319 4226 8369
MannLocal storm report, Sep 4, 5:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
606 PM EDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 SW HAMBURG 42.42N 83.84W
09/04/2017 E1.25 INCH WASHTENAW MI PUBLIC
RECEIVED PHOTO VERIFYING HALF DOLLAR SIZED HAIL
&&
AM